i know having black stools is quite common when taking iron, but i was wondering if this means you arnt absorbing it well or it is just a general side affect when taking iron?
i saw someone post that theyre stools wernt black anymore so they thought they were absorbing the iron better, is there any truth in this?
I don't think this is an issue. I am taking iron supplements for about 3 months along with vitamin C. I am feeling lots of improvements and my stools are continuously metallic colored. As per my finding, you should not worry about it. Its pretty normal.
Black stools are the excess iron that is excreted. You can only absorb so much iron at one time. The doctors actually *like* to see that you get black stools because it means you are taking a good dose of iron.
If you don't have black stools (as I don't) you probably aren't taking a high enough dose.
Once my doctor put me on 325 mg of ferrous sulfate 3x a day and it was way too much. It was like i was pushing out hardened tar when I woudl go. I think this is normal especially if there is a reason why your body is not absorbing it. If you are still able to go to the bathroom rather normally then i don't think it is anything to worry about. Now if your hemoglobin count goes way down then you may have to have some tests done at the hospita.
Not all iron supplements do this. It seems to be ferrous sulfate in particular, and often goes hand in hand with constipation. I don't take this type, but it was the one that my doctor and most doctors initially recommend because it's easy to get in most drugstores. When my doctor told me to take it, she recommend also taking a stool softener.
Ok, so what if somebody starts having this problem while on the iron supplements? How can that person tell whether the black color is a result of an internal bleeding, or the iron supplementation?
I talked to somebody today with this problem. He is elderly and thought his black stools were from the supplements, so let things be for a while. Turns out he was bleeding internally while on the supplements. They gave him some IV stuff & kept him in the hospital for a few days. He is OK now. He will be having his stool tested regularly.
flowergirl--Because I was having a hard time with my anemia. They didn't know what the heck was wrong for a long time. The Hematologist finally asked me one day if I had black stools. I laughed, really, because I had green stool with the first iron then black with the second iron. I asked how am I to know this???? Doc said, "Fecal Occult blood testing." I had already had that done at this point by another doctor, so we didn't repeat it. That is what you do OR you can go off the supplements for about 3 days and see for yourself. That of course doesn't show small amounts of miro blood loss, but it would R/O if there were a good amount of blood loss and the H & H would also change. The Occult only shows intermittent bleeding though. There is no definitive way than the scope. From my experience with other family members that were having internal blood loss, they each knew it because they could see the black stool which is not normal if your are not on supplements. Their H & H also reflected this along with symptoms of physical weakness followed by the scope. FLFLOWERGIRL
Last edited by FLFLOWERGIRL; 08-02-2008 at 08:48 AM.
I think a good way of telling if it is black due to the iron or if it is blood, for myself, I think back before I took the iron, my stools were not black, it was not until after I started to take the iron that is when they turned black. I actually read if they are not black on iron supplements, it means the iron is not being absorbed.
Hmmm, I'll file that information for future reference.
I guess this could be one of the reasons the iron supplements are not prescribed, until all possible causes of iron deficiency anemia (INCLUDING internal bleeding) have been ruled out and the true cause of the iron loss determined.
The guy's wife is a retired nurse and did not catch on, either. That's because the bleeding problems didn't start until after the iron supplementation had been initiated.